Kansas, 2025

Flash Flooding and Damaging Winds in Kansas, July 16 to 17, 2025

July 16 to 17, 2025 · NWS EAX · 21 events in 2 counties and zones

A cluster of severe thunderstorms moved through portions of eastern Kansas, including the Kansas side of the KC Metro area. Numerous reports of wind damage, severe wind gusts, and flash flooding occured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cluster of severe thunderstorms moved through portions of eastern Kansas, including the Kansas side of the KC Metro area. Numerous reports of wind damage, severe wind gusts, and flash flooding occured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 5:54 PM CST, 28 minutes earlier. Its key messages:

  • Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats.
  • Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon.
  • Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible.
Area forecast discussion, Jul 16, 5:54 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
654 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Several chances for scattered to widespread storms this
  afternoon into the night. Strong to damaging winds and heavy
  rainfall will be the main threats.

- Hotter, more humid conditions anticipated today mainly for
  areas along and south of I-70. Triple digit heat indices are
  possible. This is dependent on how storms and features develop
  through the afternoon.

- Confidence growing in widespread triple digit heat indices
  this weekend into the first half of next week. Heat indices up
  to 110 F possible.

&&

.DISCUSSION...
Issued at 246 PM CDT Wed Jul 16 2025

A cold front, extending out of a surface low over the MN/IA/WI
border (as of 19Z), stretches across southern IA, in between HWY-36
and just north of the KC Metro. This afternoon, a few thunderstorms
will be possible with the cold front continuing to push south into
our area. A few strong to severe storms will be possible with CAPE
values exceeding 3,000 J/kg aiding in storm formation. Bulk shear
values are slightly better than they have been ranging from 25-30
kts. Even though this is not ideal for severe storms, this may be
just enough for them to hold together long enough to produce
isolated severe conditions. Inverted-v soundings, dry air aloft,
DCAPE values exceeding 1,000 J/kg suggest the potential for strong
to damaging winds.

However, there is still some uncertainty as CAMs diverge on
solutions. The NAMNST shows widespread convection developing along
and south of the I-70 corridor including the KC Metro. The HRRR
keeps the convection fairly isolated mostly along and south of I-70.
So, Hi-Res models suggest that we could see isolated to widespread
convection south of HWY-36. Models seem to agree the front stalls
out somewhere south of HWY-36 near I-70. The coverage of storms will
depend on how much the environment is able to recover given this
morning's convection. The current satellite shot (as of 19Z) shows
that extensive cloud coverage has dissipated and cu fields have
developed in the southern half of MO.

Another round of storms is possible late this evening into early
Thursday as the lagging elevated fronts near the 925MB-850MB layer
continues to push farther south. Strong to severe storms will once
again be possible. Storms are anticipated to be elevated as a
diurnal cap develops across area. Good instability (1,000-2,000 J/kg
of CAPE) will help with strengthening updrafts and 20-30 kts of
shear may help storms to organize. Strong to damaging winds and
heavy rainfall (PWATs around 2 inches) will be the main concerns.
But again, high uncertainty still remains. The severe potential late
this evening will be dependent on whether or not the atmosphere will
be able to recover from this afternoon's convection (if it is
realized). If there is robust afternoon convection, strong to
damaging winds will be the main concern with heavy rain being the
secondary threat. If there is not robust afternoon convection, then
the main threat will be heavy rainfall with strong to damaging winds
being the secondary threat. The severe threat is anticipated to
diminish the deeper into the night go. However, areas that have
already received multiple rounds of rain (mainly northern MO) could
see isolated flooding especially if storms begin to train. For now,
MBE vectors just after midnight keep storms somewhat progressive,
but uncertainty is still high.

Thursday afternoon, there will be a chance for some isolated to
scattered thunderstorms with remnant surface boundaries as well as a
H500 shortwave moving through the flow. For our area, severe chances
appear to be very low due to weak forcing and a fairly stable
environment. Slightly more favorable conditions for severe weather
will remain in southern MO. As far as temperatures for tomorrow,
highs are anticipated to range in the mid to upper 70s mainly north
of I-70 and low to mid 80s south of I-70. The difference will be
mostly felt in the decrease in dew point temperature with most areas
remaining below 70 F. Some areas south of the KC Metro may reach the
low 70s.

Mid to upper level ridging residing over the western U.S. tracks
towards the east as we go into the weekend. A surface high also
pushes over the eastern U.S. shifting winds to the south. This will
result in the start of a warming trend this Friday into early next
week. As heat indices climb to 100-110 F, heat headlines may be
necessary. Confidence continues to grow as guidance remains
consistent with each model run. A few weak shortwaves bringing
spotty chances for rain may help to cool temperatures a few degrees,
but high uncertainty exists in timing and location with these
features.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 652 PM CDT Wed Jul 16 2025

Front is in the KC metro early this evening, and isolated to
scattered storms have developed along it, currently affecting
MCI. Brief downpours, erratic gusts, and temporary restrictions
may occur with a storm directly impacting the terminal. This
risk should abate near/after sunset temporarily, but even better
chances for storms occur after 05z. Have included TSRA mention
at the KC terminals generally from 06z to 10z, with transition
to mainly showers through 12z before precipitation moves off to
the southeast and/or dissipates. Winds will become north to
northeast this evening 5 to 10 kt as the front sags to the
south. Lower ceilings will move in during/after the storms
overnight, with MVFR conditions expected for much of Thursday
morning, potentially lingering for a time into the afternoon.
Not out of the question IFR ceilings occur for a time between
11z and 16z (up to 35 percent chance). Some improvement is
expected during the afternoon, but confidence is low on precise
timing. Winds will continue from the northeast around 10 kt
during the day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...CMS
Hazardous weather outlook, Jul 16, 4:06 AM CST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Wed Jul 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Wed Jul 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

* Decaying convective system this morning will bring scattered
  to widespread storms to the area before sunrise. A few wind
  gusts to 50 mph are possible.

* Outflow from that convective may foster new development this
  afternoon. Adds a large amount uncertainty to the forecast though.

* Better chances for storms after sunset. A few strong to severe
  storms are possible with strong winds and locally heavy rain
  the main hazards.

* High heat returns this weekend into next week. Increasing
  potential for heat index values near 110 next week.

In the hours before

Special weather statement, Jul 16, 5:29 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Wed Jul 16 2025

MOZ032-033-170000-
Chariton MO-Randolph MO-
629 PM CDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARITON AND
WESTERN RANDOLPH COUNTIES THROUGH 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salisbury, Huntsville, and Clifton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3928 9254 3934 9278 3933 9280 3933 9283
      3947 9285 3959 9254
TIME...MOT...LOC 2329Z 263DEG 19KT 3943 9275

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Krull
Special weather statement, Jul 16, 5:34 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Wed Jul 16 2025

MOZ028-170000-
Platte MO-
634 PM CDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLATTE COUNTY
THROUGH 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kansas City Intl Arpt, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lansing, Platte City, Kansas City Intl Arpt, Ferrelview, Farley, and
Hoover.

This includes the following highways...
 Interstate 29 between mile markers 10 and 19.
 Interstate 435 between mile markers 24 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 9469 3932 9460 3929 9460 3923 9480
      3928 9487
TIME...MOT...LOC 2334Z 236DEG 10KT 3932 9473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, Jul 16, 6:12 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Wed Jul 16 2025

KSZ104-MOZ028-029-037-170045-
Wyandotte KS-Platte MO-Jackson MO-Clay MO-
712 PM CDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WYANDOTTE...
SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON
COUNTIES THROUGH 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Northmoor, or over Riverside, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kansas City, Liberty, Gladstone, Parkville, North Kansas City,
Riverside, Weatherby Lake, Westwood, Claycomo, Kansas City Kansas,
Pleasant Valley, Lake Waukomis, Glenaire, Avondale, Platte Woods,
Oakview, Westwood Hills, Northmoor, Houston Lake, and River Bend.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 4.
 Interstate 70 in Kansas between mile markers 418 and 423.
 Interstate 35 in Missouri between mile markers 0 and 16.
 Interstate 35 in Kansas between mile markers 233 and 235.
 Interstate 29 between mile markers 0 and 10.
 Interstate 635 between mile markers 4 and 12.
 Interstate 435 between mile markers 18 and 21, between mile markers
38 and 39, and between mile markers 47 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3932 9462 3922 9435 3904 9461 3918 9481
TIME...MOT...LOC 0011Z 305DEG 15KT 3919 9461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Krull

The radar

The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wyandotte

When
July 16, 6:22 PM CST to 6:23 PM CST
Where
Wyandotte County, 0.69 mi S of Nearman
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.160, -94.700

Downed tree and wires near 51st Street.

Thunderstorm Wind, Wyandotte

When
July 16, 6:40 PM CST
Where
Wyandotte County, 0.87 mi NE of Kansas City
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.130, -94.660

Downed tree limbs and wires near 30th Street.

Thunderstorm Wind, Wyandotte

When
July 16, 6:53 PM CST
Where
Wyandotte County, 1.28 mi WNW of Kansas City
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.130, -94.690

Downed wires near Greeley Avenue.

Thunderstorm Wind, Wyandotte

When
July 16, 7:07 PM CST
Where
Wyandotte County, 2.07 mi S of Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.050, -94.700

Downed tree limbs and wires near Melody Lane.

Thunderstorm Wind, Wyandotte

When
July 16, 7:12 PM CST
Where
Wyandotte County, 3.39 mi SE of Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.050, -94.650

Downed tree and wires near Glenrose Lane.

Thunderstorm Wind, Johnson

When
July 16, 7:17 PM CST
Where
Johnson County, Merriam
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.030, -94.700

Downed tree limbs and wires near 55th Street.

Thunderstorm Wind, Johnson

When
July 16, 9:55 PM CST
Where
Johnson County, 0.54 mi W of (Ixd)jhnsn Co Indsl
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.890

Thunderstorm Wind, Wyandotte

When
July 17, 1:40 AM CST
Where
Wyandotte County, 0.54 mi W of Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.080, -94.710

Downed tree limb and wires near Inland Drive.

Thunderstorm Wind, Wyandotte

When
July 17, 1:40 AM CST
Where
Wyandotte County, 2.25 mi ESE of Kansas City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.110, -94.630

Social media report of a large tree down at a residence.

Thunderstorm Wind, Wyandotte

When
July 17, 1:40 AM CST
Where
Wyandotte County, 2.96 mi NNE of Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.120, -94.730

Downed tree and wires near 64th Street.

Thunderstorm Wind, Wyandotte

When
July 17, 1:45 AM CST
Where
Wyandotte County, 1.28 mi ESE of Kansas City
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.110, -94.650

Downed tree limb and wires near Orville Avenue.

Thunderstorm Wind, Johnson

When
July 17, 1:48 AM CST
Where
Johnson County, 1.38 mi S of Lenexa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.950, -94.730

Several social media reports of mostly small tree limbs down in Lenexa. Time estimated from radar.

Thunderstorm Wind, Johnson

When
July 17, 1:50 AM CST
Where
Johnson County, Merriam
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.030, -94.700

Downed tree limbs and wires near 53rd Street. Time estimated from radar.

Thunderstorm Wind, Wyandotte

When
July 17, 1:50 AM CST
Where
Wyandotte County, 0.87 mi SE of Kansas City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.110, -94.660

Social media report of a large tree down onto a house. Time and location estimated from radar.

Thunderstorm Wind, Johnson

When
July 17, 1:56 AM CST
Where
Johnson County, 0.88 mi NW of Prairie Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.980, -94.710

Several social media reports of large trees downed near Nieman Road. Time estimated from radar.

Thunderstorm Wind, Johnson

When
July 17, 2:00 AM CST
Where
Johnson County, 0.87 mi SE of Shawnee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.010, -94.710

Several social media reports of downed trees in the Shawnee and Merriam areas. Some property damage occurred in multiple instances. Time estimated from radar.

Thunderstorm Wind, Wyandotte

When
July 17, 2:06 AM CST
Where
Wyandotte County, 2.55 mi ESE of Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.060, -94.660

Public mPING report of tree limbs down.

Thunderstorm Wind, Johnson

When
July 17, 2:12 AM CST
Where
Johnson County, 2.07 mi S of Prairie Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.940, -94.700

Public mPING report of downed trees. Time estimated from radar.

Flash Flood, Wyandotte

When
July 17, 3:45 AM CST to 4:00 AM CST
Where
Wyandotte County, 2.84 mi SE of Turner to 3.41 mi ESE of Turner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.049, -94.665

Water was reported over the lanes of I-35 in Wyandotte County Kansas.

Flash Flood, Johnson

When
July 17, 5:00 AM CST to 5:10 AM CST
Where
Johnson County, Clare to 0.14 mi W of Clare
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.830, -94.870

Water Rescue from vehicle peformed by FD.

Flash Flood, Johnson

When
July 17, 5:10 AM CST
Where
Johnson County, 0.88 mi SE of Olathe to 0.82 mi SE of Olathe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.870, -94.810

Multiple vehicles in water. Flooding reported on second story of home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294179, 1294180, 1294181, 1294182, 1294183, 1294184, 1294185, 1294186, 1294187, 1294188, 1294189, 1294190, 1294191, 1294192, 1294193, 1294194, 1294195, 1294196, 1294173, 1294174, 1294176.